Allergic to IV Dye

Hey all...

The first time I had a CT scan, I immediately broke out in hives and had to be administered 50mg of Benedryl. That scan was done at my local hospital in 2012. The second scan I had was done in 2014 at a well renowned CLL research center and they did contrast only.

My local oncologist now wants me to have another one....he said there is a protocol he can use involving prednisone, Benadryl, etc. to administer the dye. I said "no" I'm not comfortable with that, I don't want the dye. He said it's my choice, but that the IV Dye gives a more detailed picture of what's going on.

Anyway, I realize that "contrast only" probably doesn't show what's going on as much, so here is my question. Would it behoove me to get the scan done back at the research hospital, or is a "scan" a "scan" and it doesn't matter where I get it done? I guess I'm just worried that my local hospital might not do as good a job in scanning with contrast only.

Any thoughts?

Thanks,

Debbie

13 Replies

oldestnewest
  • Having seen plenty of CT scans I can tell you that the 'dye' (we call it contrast medium in the UK I think) does give a much better and detailed picture and that trying to interpret CTs without dye is very much more difficult as structures in the body are not well defined.

    I can't answer the clinical question about the benadryl and perhaps you need to talk to your doctor again to go through your concerns that you'll have a reaction and his, that without dye it might miss something.

    All the best

  • Hi, I had my appointment yesterday with the haematologist and the flair trial nurse, I asked a few questions in regard to the trial, she has advised me that the flair trial is going to be expanded into four arms very shortly as follows, rituximab/ibrutinib, ibrutinib on its own, FCR and there going to be adding venetoclax/ibrutinib also but she did advise me there probably going to discontinue the arm were currently on ibrutinib/rituximab. I ask what happens to patients currently on the trial who discontinue treatment due to MRD or C/R and she couldn't give me a definitive answer other than who knows what treatment will be available in 6 years, can I ask how many ct scans have you had to have during your time on the trial

  • I had two scans, one before treatment and another one month after the rituximab finished to measure the improvement.

    Interesting info about the FLAIR study and possible addition of Venetoclax/Ibrutinib arm. I'm still worried about possibly stopping the ibrutinib, what will happen then and will we be able to respond again. It's just something else to worry about.

  • Yes very interesting in regard to the new addition to the flair trial of venetoclax/ibrutinib, I've just finished my last Rituximab infusion last month and I'm due a further bone marrow biopsy and CT scan end of June early July, my results are also looking very good now and Everything will be in the perfect range by my next appointment at the beginning of June hopefully.

    I wouldn't worry to much in regard discontinuing the ibrutinib, I'm staying positive and believe with it taking a soft and tolerated approach on the body we've got a good chance of our immune systems making a full recovery and with the new lifestyle changes could be a potential cure or give a very long remission, I think if ibrutinib were to stop its response on your body it would do so as it has with others while they were taking it, best of luck let me know how you get on

  • a totally layman view: My father and my son are both allergic to the dye, and the only way one discovers this is by going through a CT and reacting. My son told me that while he was going through the shock attack, he heard the doctors telling him to breathe, but he couldn't remember how to. (He was 20 at the time). Apparently the second time you receive it, the reaction is far worse. I strongly suggest you listen to your instinct and never get the dye again, and have the allergy placed clearly on all medical records!

    Good luck and feel well

  • Hi! I've been in exactly the same position as you. First CT was fine ..The second I had a an all over body rash /swollen face after 24 hours . Had to have steroids etc.

    Further scans have been done without contrast.. and been readable. The radiologist reporting should I would imagine have an experienced eye and be able to read .

    Hope all goes well .. x

  • I have not been allergic to the barium drink but I have had a reaction to the contrast dye injected into a vein. In 2015, I had blood clots in my arm after a contrast dye. Recently I've asked not to have the dye injected and the CT scans seem to be adequate for the radiologist to read.

  • I had a reaction from my first ever CT scan last September. My reaction occurred the next morning (day after procedure). My face broke out in a light hive like rash. I was given oral and intravenous contrast. I don't know very much about the contrast. I took a picture but can't find it (oral contrast). Anyway the hive like rash was sort of like a dried peach. My face looked like a dry peach with curves and small bumps. It went away 2 days after the procedure (CT Scan).

    I was thinking I should have drank more water after the CT Scan. Sort of flush my system of the contrast the day of the procedure, but afterward. I think I read that on the internet. If anyone has feedback as to that working, would love to hear about it.

  • I opted for MRIs which use a different kind of contrast material and the added benefit of no radiation.

  • One small thing I'm thankful for, with CLL, several other recent issues, and multiple MRI and CT scans, is that I still have no allergies.

  • Because of reaction (rash & hives) to CT scan with IV contrast, I receive the following:

    Prednisone: 50 mg by mouth at 13 hours, 7 hours, and 1 hour before contrast media injection. AND Diphenhydramine (Benadryl®): 50 mg by mouth 1 hour before contrast medium.

    My diagnosis is SLL, and my dr monitors internal lymph nodes with CT scan every 6 months. I've been on ibrutinib now for 3 years and doing fine.

  • Back in the day, they used to ask patients if they had seafood allergies, believing it was the iodine in seafood, indicated possible allergy to contrast.

    10 years later they realised seafood allergy had little to do with iodine, but rather was an allergy to a protein in seafood...

    Certainly patients can be allergic to CT IV contrast, but it has nothing to do with seafood...

    radiology.ucsf.edu/patient-...

    medscape.com/viewarticle/78...

    jem-journal.com/article/S07...

    I think the last time I was asked if I was allergic to seafood was in 2009... 🦀🦀🦀🦐🦐🦐

    I have had 23 or 24 scans, I have lost count, likely another in a few months to see what Zydelig (idelalisib) and rituxan has accomplished. 📡📡📡

    ~chris

  • First time I had a CT scan with the dye, I took a reaction to it, had to have antihistamines. I have had a couple of CT scans since then, without the dye and the scans were read perfectly well. I would advise you to refuse to have the dye in future.

    Elle xx

You may also like...